Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 340, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2024, 4:31 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2024, 4:31 PM MST (23:31 UTC)
- Expired
- Aug 20, 2024, 5:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3562 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS55 KTWC 202331
SVRTWC
AZC019-023-210015-
/O.NEW.KTWC.SV.W.0340.240820T2331Z-240821T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
431 PM MST Tue Aug 20 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pima County in southeastern Arizona...
Western Santa Cruz County in southeastern Arizona...
* Until 515 PM MST.
* At 430 PM MST, a severe thunderstorm was located 7 miles northwest
of Arivaca, or 22 miles west of Tubac, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sasabe.
This includes Route 286 between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3148 11155 3154 11171 3180 11162 3169 11135
3148 11136
TIME...MOT...LOC 2330Z 101DEG 7KT 3163 11144
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WJM1 follow-up statement
797
WWUS55 KTWC 210005
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
505 PM MST Tue Aug 20 2024
AZC019-023-210015-
/O.EXP.KTWC.SV.W.0340.000000T0000Z-240821T0015Z/
Pima-Santa Cruz-
505 PM MST Tue Aug 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 515 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 3148 11155 3154 11171 3180 11162 3169 11135
3148 11136
TIME...MOT...LOC 0005Z 101DEG 7KT 3164 11151
$$
WJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:37 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 20, 1:37 PM MST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 137 PM MST Tue Aug 20 2024 .SYNOPSIS... A couple of active monsoon days with elevated heat risk today. Thunderstorms today will be accompanied by the typical monsoon threats of strong wind gusts, localized heavy rainfall and flash flooding, and blowing dust. High temperatures will be several degrees above average today before falling a few degrees mid to late week. Wednesday looks to be active as well, with a higher flash flood threat, mainly across Santa Cruz and Pima Counties. && .DISCUSSION... Today is shaping up to be another active monsoon day with a focus of convective activity to the south and west of Tucson. PWATs are around 1.2 to 1.4 inches over Tucson increasing gradually to 1.6 to 1.7 inches by Ajo. DCAPE values are around 1600 J/kg right now and will be around 1600-1800 J/kg at the time of convection this afternoon. Timing of storm development is around 1-2 PM MST along the International Border moving generally to the northwest. There is a chance for storms to impact the Tucson area around 4-6 PM MST. The main concerns associated with storms today is strong winds, there is a 10 percent chance for winds greater than 50 knots focused Tucson westward as denoted by the HREF, and locally heavy rainfall. Flash flooding will be more of a concern for slower moving storms and those that are west of Tucson, where there is more moisture. High temperatures is also something to keep in mind today. Most of southern AZ is at Moderate HeatRisk, meaning that most individuals will be impacted by the heat, especially those without proper cooling. Tomorrow is shaping up to be another active monsoon day, with flash flooding being the star of the show. Southerly flow aloft in concert with strong model QPF values across the region will generate strong thunderstorms. PWATs continue to impress with values approaching almost 1.5 inches in Pima County. hence, we will need to keep an eye on flash flood prone areas for productive rainfall rates. In coordination with surrounding WFOs, WPC and the Water Center, portions of Santa Cruz and Pima Counties will be included in the updated Day 2 Excessive Rain Outlook. After Wednesday, temperatures will normalize a bit, reducing the HeatRisk. Scattered showers and thunderstorms are still possible Thursday, but drying will limit widespread activity after that. && .AVIATION... MVFR conditions at all terminals near TSRA, with VSBY restrictions, wind gusts to 45+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be 12 kts or less, favoring a SELY direction this morning, then SWLY thru NWLY direction this afternoon into evening. SFC wind variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Daily chances of mainly afternoon and evening showers and thunderstorms can be expected across southeast Arizona through Thursday, with a significant drying trend Friday through the weekend. High temperatures will be 3 to 6 degrees above normal today, lowering to 1 to 4 degrees above normal Wednesday into the weekend. Min RH values will be in the 20-30 percent range in most valleys locations this week (except lowering to near 15 percent in eastern Cochise and the upper Gila River valley today). Min RH values are expected to lower by late this weekend as the drier overspreads the area. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Malarkey/Singer Aviation...Singer Fire Weather....Singer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 19, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 19, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 21 min |
| Aug 20, 2:51 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 20, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Aug 20, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 48 min |
| Aug 20, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
| Aug 20, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.